Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Austin/San Antonio, TX

August 23, 2008Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 23, 2008, 2:26 PM CDT for Uvalde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 2:26 PM CDT (19:26 UTC)
Expired
Aug 23, 2008, 4:30 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 47 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 231926
FFWEWX
TXC463-232130-
/O.NEW.KEWX.FF.W.0017.080823T1926Z-080823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
226 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UVALDE COUNTY...

* UNTIL 430 PM CDT.

* AT 221 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  SHOWERS AND THUNDERSTORMS MOVING NORTH OVER UVALDE COUNTY.

* LOCATIONS IN THE WARNING AREA INCLUDE LAGUNA...REAGAN WELLS...
  MONTELL...GARNER STATE PARK AND CONCAN.

LOCALLY HEAVY RAINS OF 2 TO 3 INCHES WILL CAUSE LOW WATER CROSSINGS 
TO BECOME FLOODED.  FLOODING OR PONDING OF WATER IS POSSIBLE IN 
THESE HEAVY DOWNPOURS. RISES CAN BE EXPECTED ON STREAMS...CREEKS AND 
RIVERS FROM THE RUNOFF NEAR THESE STORMS.  

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2963 10012 2960 9943 2912 9945 2918 10003

$$
1 follow-up statement
000 
WGUS74 KEWX 232042
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT SAT AUG 23 2008

TXC463-232130-
/O.CON.KEWX.FF.W.0017.000000T0000Z-080823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UVALDE TX-
342 PM CDT SAT AUG 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
UVALDE COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLE 
FLASH FLOODING MOVING NORTHWARD OVER UVALDE COUNTY.  RAINFALL 
AMOUNTS NEAR ONE HALF INCH TO ONE INCH ARE POSSIBLE OVER THE NEXT 
HOUR.   

ADDITIONAL SHOWERS AND THUNDERSTORMS WERE POISED SOUTH OF UVALDE 
COUNTY WILL MOVE NORTHWARD INTO UVALDE COUNTY OVER THE NEXT COUPLE 
HOURS. THEREFORE THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED. 

LOCATIONS IN THE WARNING AREA INCLUDE LAGUNA...REAGAN WELLS...
MONTELL...GARNER STATE PARK AND CONCAN.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DONT DROWN.

LAT...LON 2963 10012 2960 9943 2912 9945 2918 10003

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:13 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 12:13 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1213 PM CDT SAT AUG 23 2008

.AVIATION...
A DEEP MOIST TROPICAL AIRMASS REMAINS IN PLACE OVER S CENTRAL TX
DUE TO A WEAK UPPER LOW OVER NRN MEXICO. WIDESPREAD SHRA AND SCT
TSRA WILL CONTINUE OVER THE RIO GRANDE PLAINS THIS AFTERNOON INTO
TONIGHT. SCT SHRA/TSRA WILL DEVELOP WITH HEATING OVER S CENTRAL
TX AND THE HILL COUNTRY AND THEN DIMINISH NEAR SUNSET THIS EVENING.
OTHERWISE CIGS WILL BE QUITE VARIABLE ACROSS THE AREA WITH
CONDITIONS GENERALLY MVFR BECOMING VFR DURING THE AFTERNOON AS
CIGS LIFT WITH HEATING. HOWEVER CIGS AND VSBYS WILL BE IFR IN
AREAS OF SHRA/TSRA. LESS SHRA/TSRA ACTIVITY IS EXPECTED SUNDAY
HOWEVER MVFR CIGS WILL PREVAIL MUCH OF THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 949 AM CDT SAT AUG 23 2008/

DISCUSSION...
THE RAIN SHIELD OVER VAL VERDE COUNTY IS DWINDLING WHILE ANOTHER
AREA OF MODERATE TO HEAVY RAINS MOVES UP THE RIO GRANDE COUNTIES
INTO MAVERICK, DIMMIT AND ZAVALA. THE ATMOSPHERE HAS NOT CHANGED
MUCH SINCE YESTERDAY. TROPICAL AIR OVER THE RIO GRANDE REGION
WILL SUPPORT NUMEROUS SHOWERS WITH HEAVY DOWNPOURS. A GOOD
DISTRIBUTION OF 1 TO 2 INCH RAINS HAS FALLEN WEST OF A ROCKSPRINGS
TO BIG WELLS LINE. CREEKS IN THAT AREA HAVE RESPONDED BUT NO
FLOODING. CAN EXPECT ANOTHER DAY LIKE YESTERDAY WITH NEAR
CONTINUOUS LIGHT TO MODERATE RAIN MIXED WITH THUNDERSTORMS WEST OF
A ROCKSPRINGS TO PEARSALL LINE...DECREASING TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS AS YOU GO EAST OF I-35.

WILL NOT MAKE ANY CHANCES TO THE ONGOING FORECAST.

PREV DISCUSSION... /ISSUED 437 AM CDT SAT AUG 23 2008/

DISCUSSION...
RADARS SHOW A BAND OF SHOWERS AND THUNDERSTORMS ARCING FROM THE
LAKE AMISTAD AND DEL RIO AREA TO SAN ANTONIO TO THE BEEVILLE AREA.
THIS CAUSED BY SHORT-WAVE ROTATING AROUND UPPER LOW CENTERED JUST
WEST OF THE BIG BEND INDUCING DIFFLUENCE ALOFT AND UPWARD VERTICAL
MOTIONS INTERACTING WITH A MOIST (PWS 1.9 TO 2.2 INCHES) AIRMASS.
FOR TODAY, EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS WITH SOME
LOCALLY HEAVY RAINFALL POSSIBLE WEST AND CENTRAL DUE TO BEST
INFLOW THERE TAPERING TO CHANCE POPS ACROSS THE EAST. CONTINUE TO
HOLD OFF ON FLASH FLOOD WATCH AS FLASH FLOOD GUIDANCE REMAINS HIGH
(2 TO 4 INCHES) DUE TO ONLY OCCASIONAL LOCALLY HEAVY RAINS DURING
THE LAST FEW DAYS. FLOODING TYPE WILL MOSTLY BE URBAN AND SMALL
STREAM, HOWEVER CAN NOT RULE OUT SOME FLASH FLOODING. DAY SHIFT
WILL MONITOR FOR POSSIBLE WATCH, WARNING, OR ADVISORY ISSUANCE.

FOR SUNDAY, UPPER LOW BEGINS TO MOVE WEST UNDERNEATH SUBTROPICAL
RIDGE OVER THE SOUTHWESTERN STATES. MOISTURE REMAINS HIGH AND
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP
WITH DAYTIME HEATING.

FOR MONDAY AND TUESDAY, RIDGING ALOFT BUILDS INTO SOUTH CENTRAL
TEXAS AS THE UPPER LOW MOVES INTO NORTHWESTERN MEXICO AND TROPICAL
STORM FAY MOVES INTO THE LOWER MISSISSIPPI VALLEY. AIRMASS DRIES
OUT SOME AND EXPECT ONLY ISOLATED SHOWERS AND THUNDERSTORMS DUE TO
DAYTIME HEATING.

FOR WEDNESDAY THROUGH FRIDAY, MODELS DEVELOP ANOTHER UPPER LOW
OVER NORTHEASTERN MEXICO. DIFFLUENCE ALOFT AND UPWARD VERTICAL
MOTIONS INTERACT WITH INCREASING MOISTURE TO GENERATE SLIGHT
CHANCE TO CHANCE POPS.

HAVE GENERALLY GONE WITH MAV/MEX TEMPERATURE GUIDANCE, EXCEPT WENT
A DEGREE OR TWO WARMER FOR HIGHS TODAY ALONG AND NORTHEAST OF A
CUERO TO SAN MARCOS TO LLANO LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  94  74  99  74 /  20  30  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  94  70  97  70 /  20  30  10  10  10
DEL RIO INTL AIRPORT           71  92  74  96  74 /  50  30  30  10  10
SAN ANTONIO INTL AIRPORT       74  91  73  96  74 /  20  40  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, Aug 23, 4:47 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 AM CDT SAT AUG 23 2008

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
447 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
LOCALLY HEAVY RAINS ARE POSSIBLE TODAY AND EARLY THIS EVENING
ACROSS THE RIO GRANDE PLAINS MAINLY WEST OF A LINE FROM
ROCKSPRINGS...TO UVALDE...DOWN TO COTULLA. WIDESPREAD RAINS OF 1
TO 2 INCHES ARE POSSIBLE ACROSS THIS AREA WITH ISOLATED TOTALS OF
3 TO 4 INCHES POSSIBLE. THESE HEAVY RAINS MAY PRODUCE FLOODING IN
A FEW ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:57 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde, Val Verde2 hr
Aug 23, 7:16 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde119 min
Aug 23, 8:49 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick116 min
Aug 23, 12:40 PM CDTAreal Flood AdvisoryEWXDimmit, Kinney, Maverick, Uvalde, Val Verde, Zavala110 min
Aug 23, 1:57 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe2 hr
Aug 23, 2:46 PM CDTAreal Flood AdvisoryEWXFrio, Zavala119 min
Aug 23, 3:11 PM CDTFlash Flood WatchEWXDimmit, Kinney, Maverick, Val Verde, Zavala13 hr
Aug 23, 4:13 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Wilson2 hr
Aug 23, 4:26 PM CDTAreal Flood AdvisoryEWXFrio, Zavala2 hr
Aug 23, 5:13 PM CDTAreal Flood AdvisoryEWXMedina2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.